Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 250, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2003, 4:40 PM CDT for Crawford County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 20, 2003, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, MO
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 202140 SVRLSX MOC055-202230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 440 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN EAST CENTRAL MISSOURI * UNTIL 530 PM CDT * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STEELVILLE...MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CUBA LEASBURG SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3780 9153 3779 9126 3821 9119 3822 9154 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:50 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 20, 3:50 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 350 PM CDT WED AUG 20 2003 .DISCUSSION... MAIN CHALLENGES FOR THIS PACKAGE DEALS WITH WHAT TO WITH EXISTING HEAT HEADLINES AND PRECIP CHANCES ASSOCIATED WITH FRONT MOVING THROUGH MO/IL THURSDAY NIGHT. MODELS SHOWING GENERAL AGREEMENT THROUGH THE EXTENDED PERIOD...SO USED A BLEND. WILL UPGRADE TO A HEAT WARNING IN EXISTING ADVISORY AREA AND ISSUED HEAT ADVISORY IN S CNTRL IL THROUGH THURSDAY. MAY SEE A FEW MORE CLOUDS ACROSS THE AREA TOMORROW...BUT 850MB TEMPS WILL STILL BE IN THE LOW 20S C WITH W-SWLY LOW LEVEL FLOW SHOULD STILL YIELD SFC TEMPS IN THE MID 90S. MODELS STILL KEEPING DEWPOINTS IN THE LOW-MID 90S...YIELDING HEAT INDEX VALUES AOA 105F FOR A FEW AREAS TOMORROW...SO THIS WILL BE THE 3RD CONSECUTIVE DAY OR LONGER ELEVATING THE HEALTH RISK ACROSS MOST OF THE AREA. REGIONAL RADARS SHOWING RAPID TSRA DEVELOPMENT OVER ERN MO AND SW IA IN AREA OF WEAK LOW LEVEL MOISTURE CONVERGENCE COINCIDING WITH VERY UNSTABLE/LOW CINH ATMOSPHERE. SOME WEAK UPWARD MOTION AHEAD OF SHORTWAVE TROUGH OVER MID MO RIVER VALLEY WILL AID IN THIS DEVELOPMENT...SO HAVE SCT TSRA GOING THROUGHOUT THE EVENING OVER WRN 2/3RDS OF AREA. OTHERWISE...WILL KEEP CHANCE OF TSRA GOING WITH FRONTAL BOUNDARY MOVING SLOWING THROUGH AREA ON THURSDAY NIGHT/EARLY FRIDAY AS SHORTWAVE TROUGH MOVES THROUGH AREA. MID-UPPER LEVEL SUPPORT IS PRETTY MEAGER...SO KEPT COVERAGE SCT. IN THE EXTENDED...STRONG WESTERLIES ARE PUSHED BACK NORTHWARD EARLY NEXT WEEK LEAVING AREA WARM AND DRY. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...EXCESSIVE HEAT WARNING THROUGH THURSDAY .IL...EXCESSIVE HEAT WARNING FOR SW AND W CNTRL IL...AND HEAT ADVISORY FOR S CNTRL IL THROUGH THURSDAY BRITT
Hazardous weather outlook, Aug 20, 12:44 PM CDT, 3 hours 56 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SLIGHT CHANCE SEVERE STORMS NATIONAL WEATHER SERVICE ST LOUIS MO 1240 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY OVER ALMOST THE ENTIRE REGION... GENERALLY WEST OF A LINE FROM 60 MILES NORTHEAST OF ST LOUIS SOUTHWARD TO 70 MILES SOUTHEAST OF ST LOUIS. MAXIMUM TEMPERATURES TODAY WILL BE IN THE MIDDLE 90S NEAR THE MISSISSIPPI RIVER UPWARD TO 100 DEGREES ACROSS CENTRAL MISSOURI. ABOVE NORMAL TEMPERATURES COMBINED WITH VERY HUMID CONDITIONS WILL PRODUCE DANGEROUSLY HIGH HEAT INDICES OF AROUND 105 TO 110 DURING THE AFTERNOON HOURS. AN EXCESSIVE HEAT WARNING IS ALSO IN EFFECT FOR THE CITY OF ST LOUIS AS TEMPERATURES AND HEAT INDICES COULD BE SLIGHTLY HIGHER THROUGHOUT THE URBAN AREAS IN AND AROUND THE METRO ST LOUIS AREA. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT...MAINLY NORTH AND WEST OF ST LOUIS. HOWEVER...THERE WILL BE A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. ISOLATED STORMS COULD PRODUCE A BRIEF PERIOD OF HAIL ...HOWEVER THE MAIN THREAT WILL DUE TO STRONG OR POSSIBLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEAST THROUGH THE REGION. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ALONG THIS FRONT... ISOLATED STORMS MAY PRODUCE A BRIEF PERIOD OF HAIL OR STRONG WIND GUSTS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.